Texas, 2010

Tornado and Hail in Texas, June 14, 2010

June 14, 2010 · NWS LUB · 22 events in 11 counties and zones

A severe weather outbreak impacted the South Plains of west Texas during the afternoon hours of the 14th. Scattered thunderstorms developed rapidly during the early and mid afternoon hours, initially along a southward moving cold front over the southern South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
$300,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A severe weather outbreak impacted the South Plains of west Texas during the afternoon hours of the 14th.

Scattered thunderstorms developed rapidly during the early and mid afternoon hours, initially along a southward moving cold front over the southern South Plains. This activity evolved into several supercell storms and thunderstorm complexes. A large high-precipitation supercell tracked over portions of Lynn County. This storm was observed by the VORTEX II project, and winds measured by the research armada as high as 84 mph caused a swath of damage from Tahoka to near Wilson. Veteran storm chasers additionally observed a brief and weak tornado south of Wilson.

Complex storm interactions, including mergers and splits were observed as the outbreak evolved. An anticyclonic left-moving storm resulted in a swath of golfball size hail and damaging winds measured up to 76 mph by the Texas Tech University West Texas Mesonet over portions of Lamb and Hale Counties. These winds caused significant structural damage to a residence south of Olton. Other storms caused significant crop losses due to large hail, particularly in Lynn, Lubbock, and Yoakum Counties. The convection eventually evolved into a linear bow-shaped complex that produced damaging winds over the southern Rolling Plains during the evening hours.

Total economic losses across the South Plains were estimated to exceed $500,000. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 14, 10:56 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 14, 10:56 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1156 AM CDT MON JUN 14 2010

.AVIATION...
THE WINDS SHIFT ASSOCIATED WITH THE COLD FRONT HAVE MADE ITS WAY
SOUTH OF BOTH TAF SITES. THIS BOUNDARY WILL BE THE MAIN FOCUS
DURING THE PERIOD AS CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP
ALONG THE LINE THROUGHOUT THE PERIOD. THEREFORE...HAVE KEPT CB
MENTION AT KCDS THROUGH THE PERIOD AND THROUGH 13Z AT KLBB.
ALSO...AN OUTFLOW BOUNDARY IS LINGERING BETWEEN THE TWO
SITES...WHICH HAS AND WILL CONTINUE TO HELP A LINE OF CONVECTIVE
STORMS DEVELOP AND MOVE TOWARDS KCDS. FOR THIS REASON HAVE A TEMPO
FOR TSRA. FOR KLBB THE SITUATION IS SLIGHTLY MORE DIFFICULT DUE
TO THE LINE BEING FAR ENOUGH SOUTH OF THE TERMINAL. THAT BEING
SAID STORM PROPAGATION AND BEST INSTABILITY TO THE SW COULD RESULT
IN CONVECTION CLOSER TO THE TERMINAL THOUGH CONFIDENCE IS LOW ATTM.
MEADOWS

&&

.PREV DISCUSSION... /ISSUED 1017 AM CDT MON JUN 14 2010/

UPDATE...
TODAY/S SITUATION AND THE POTENTIAL FOR SEVERE WEATHER REMAINS
COMPLEX. THE FOCUS OF ATTENTION IS ON THE SOUTHWARD MOVING COLD
FRONT...WHICH IS STILL BEING DRIVEN BY 2MB/3HR PRESSURE RISES IN
THE PANHANDLE...AND NOW HAS PUSHED SOUTH TO A DENVER CITY...TO
WOODROW...TO CEE VEE LINE. RADAR/SATELLITE TRENDS ARE IN AGREEMENT
WITH THE MOST RECENT NAM-WRF/RUC SOLUTIONS...NOW SHOWING
CONVECTIVE INITIATION UNDERWAY...AND GROWING UPSCALE THROUGH 18Z.
GIVEN THE EARLY INITIATION...THERE ARE QUESTIONS REGARDING THE
EVENTUAL SEVERITY...HOWEVER CURRENT LAPS ANALYSIS ALREADY SHOWS
SBCAPE RANGING FROM 1500-3000J/KG SOUTH OF THE BOUNDARY.

DEEP LAYER SHEAR VECTORS...WHILE AOA 50KT...ARE PARALLEL TO THE
BOUNDARY AND THIS MAY HELP PROMOTE CELL INTERACTION AND UPSCALE
GROWTH TRENDING AWAY FROM DISCRETE CELLS. THUS EXPECT THE BEST
POTENTIAL FOR SUPERCELL/TORNADO THREATS WILL BE EARLY IN THE EVENT.
HOWEVER A HAIL THREAT EVOLVING TOWARD DAMAGING WIND THREAT MAY
MATERIALIZE AS A DEVELOPING COMPLEX/COLD POOL CONGEALS.
ALSO...UNCERTAINTY EXIST WITH THE EXTEND OF ACTIVITY AFTER 00-03Z
GIVEN POTENTIAL FOR A CONVECTIVE REINFORCED BOUNDARY THAT SHOULD
PUSH SOUTH OF THE FA. THUS HAVE EDITED POP/WX GRIDS THROUGH 00Z...
BUT HAVE NOT YET MADE CHANGES THEREAFTER.

LAST NIGHT/S CONVECTION PROVED VERY EFFICIENT AT PRODUCING HEAVY
RAINFALL...WITH A MEASURED 3.10 INCH AMOUNT AND A VERY IMPRESSIVE
0.42 INCHES IN 5 MINUTES AT TURKEY. GIVEN PROGGED PWAT VALUES OF
1.8 OVER THE SOUTHERN ROLLING PLAINS BY 00Z...AND LIKELIHOOD OF
TRAINING ALONG THE BOUNDARY...A FLASH FLOOD WATCH WILL BE ISSUED
THROUGH 05Z FOR AREAS ALONG AND SOUTH OF THE BOUNDARY.

PREV DISCUSSION... /ISSUED 427 AM CDT MON JUN 14 2010/

LONG TERM...
ANY TSTM COMPLEX SHOULD BE EXITING THE AREA TUESDAY MORNING WITH
PARTIAL CLEARING BUT VERY MOIST CONDITIONS/POSSIBLE LOW STRATUS
EXPECTED. INTERESTING SITUATION SHAPING UP TUESDAY AFTERNOON.
HOWEVER THERE IS LOW CONFIDENCE IN THE PARTICULARS DUE TO HOW THE
PRIMARY BOUNDARY EVOLVES AND THE EXTENT OF POST-MCS STABLE
AIR-MASS AND ANY SECONDARY BOUNDARIES. MOST GUIDANCE SUGGESTS THAT THE
REMNANT FRONT WILL LIFT BACK TO THE NORTH AS A WARM FRONT IN THE
AFTERNOON. AS IT DOES ...LOW-LVL THETA E ADVECTION WILL LIKELY
BEGIN TO DESTABILIZE THE ATMOSPHERE AS HEIGHT FIELDS WILL REMAIN
PERTURBED IN THE WAKE OF UPPER TROUGH EXITING THE AREA. NEAR-ZONAL
FLOW WITH MODERATELY SWIFT SPEEDS OF 20-30 KTS AT THE MID-LVLS
WILL COMBINE WITH THE SE SFC WINDS TO LIKELY RESULT IN MODERATE
SPEED AND DIRECTIONAL SHEAR. THE SHEAR WILL BE ENHANCED EVEN
FURTHER IF AND WHERE THE BOUNDARY LINGERS IN THE FA. SBCAPES UP TO
3K J/KG ARE POSSIBLE AND COMBINED WITH THE SHEAR...SHOULD BE QUITE
FAVORABLE FOR SUPERCELL DVLPMNT WITH AN ATTENDANT SEVERE WX THREAT. A
TORNADO THREAT MAY ALSO DEVELOP IN THE VICINITY OF THE FRONT
DEPENDING ON THE STRENGTH OF THE BAROCLINITY AND LCL HEIGHTS. ANY
TSTM ACTIVITY WILL GRADUALLY DIMINISH TUESDAY EVENING.

BY WEDNESDAY...WEST TEXAS WILL BECOMING INCREASINGLY INFLUENCED BY
A RIDGE OF HIGH PRESSURE EXPANDING WESTWARD FROM THE GULF COAST
STATES. HOWEVER...AT THE SAME TIME A SERIES OF SHORTWAVES WILL
ROTATE THROUGH AND MAINTAIN A BROAD TROUGH ACROSS THE WEST. SE
LOW-LVL FLOW WILL KEEP DRYLINE AND CONVERGENCE IN NEW MEXICO. IT
APPEARS REASONABLE THAT AFTERNOON TSTMS WILL DEVELOP IN NEW
MEXICO...WITH THE SW FLOW ALOFT STEERING THEM TOWARD THE TX/NM
BORDER IN THE LATE AFTN/EVENING HRS. UNCERTAIN IF/WHEN THE RIDGE
WILL EXPAND FAR ENOUGH WWD TO CUT THIS ACTIVITY OFF. FOR NOW HAVE
KEPT SLGT CHANCES ACROSS THE WEST WED AND THU WITH SLIGHTLY BELOW
MENTION FRI/SAT IN THE SAME AREA. THE WARM UP BACK INTO THE UPPER
90S STILL LOOKS ON TRACK BY THU OR FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        80  59  87  63  92 /  20  30  30  20  20
TULIA         80  61  86  64  91 /  20  40  30  20  10
PLAINVIEW     81  61  86  65  92 /  30  40  30  20  10
LEVELLAND     88  64  89  65  93 /  40  40  30  20  10
LUBBOCK       86  64  88  67  93 /  40  50  30  20  10
DENVER CITY   93  66  91  66  95 /  50  40  30  20  10
BROWNFIELD    93  65  90  66  94 /  50  40  30  20  10
CHILDRESS     88  65  89  68  94 /  50  50  30  20  10
SPUR          90  65  90  68  94 /  60  60  30  20  10
ASPERMONT     93  70  94  70  96 /  60  60  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
TXZ025-026-030>032-035>038-040>044.

&&

20/04/40
Hazardous weather outlook, Jun 14, 10:05 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 AM CDT MON JUN 14 2010

TXZ021>044-151615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1105 AM CDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

AT 11 AM THIS MORNING...A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDED
ALONG A LINE FROM BROWNFIELD TO SLATON TO MATADOR TO NEAR CHILDRESS.
VERY UNSTABLE AIR WILL BE IN PLACE ALONG AND SOUTH OF THIS FRONT.
MULTICELL AND A FEW SUPERCELL THUNDERSTORMS WILL CONTINUE TO
DEVELOP LATE THIS MORNING THROUGH MID TO LATE AFTERNOON MAINLY
ALONG AND AHEAD OF THE FRONT. THERE WILL BE A THREAT OF LARGE
HAIL... DAMAGING THUNDERSTORM WIND GUSTS...AND LOCALLY HEAVY RAIN
WITH THESE STORMS. ISOLATED TORNADOES COULD DEVELOP AS STORMS
TRACK NORTHEASTWARD ALONG THIS BOUNDARY.

FLOODING

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
DURING THE AFTERNOON...ESPECIALLY OVER THE SOUTHERN SOUTH PLAINS
EAST INTO THE ROLLING PLAINS. GIVEN A VERY MOIST ATMOSPHERE WITH
PRECIPITABLE WATER VALUES APPROACHING 2 INCHES...AND THE
POTENTIAL FOR TRAINING THUNDERSTORMS WITH INTENSE RAINFALL
RATES...FLOODING AND FLASH FLOODING MAY DEVELOP OVER THIS AREA
THIS AFTERNOON THROUGH LATE EVENING. A FLASH FLOOD WATCH IS IN
EFFECT UNTIL MIDNIGHT FOR PARTS OF THE SOUTHERN SOUTH PLAINS INTO
THE EXTREME SOUTHEASTERN PANHANDLE AND ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY
AFTERNOON AND EVENING. THERE IS A LESSER THREAT OF SEVERE
THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS THE FAR
SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS
EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY.

In the hours before

Special weather statement, Jun 14, 11:24 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1224 PM CDT MON JUN 14 2010

TXZ026-032-141800-
CHILDRESS-COTTLE-
1224 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE AND CHILDRESS COUNTIES...

AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF PADUCAH...MOVING NORTHEAST
AT 15 MPH. ANOTHER STRONG STORM WAS LOCATED 7 MILES SOUTH OF
KIRKLAND.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Jun 14, 11:26 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1226 PM CDT MON JUN 14 2010

TXZ036-141800-
CROSBY-
1226 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY COUNTY...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 4 MILES SOUTHWEST OF
CROSBYTON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
SEVERE WEATHER MAY DEVELOP RAPIDLY...REMAIN ALERT FOR POSSIBLE
WARNINGS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 14, 11:50 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1250 PM CDT MON JUN 14 2010

TXZ031-037-141815-
DICKENS-MOTLEY-
1250 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR DICKENS AND MOTLEY COUNTIES...

AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF ROARING SPRINGS...OR 10 MILES
SOUTH OF MATADOR...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Jun 14, 12:05 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
105 PM CDT MON JUN 14 2010

TXZ040-141830-
TERRY-
105 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR TERRY  COUNTY...

AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 22 MILES SOUTHWEST OF BROWNFIELD...
MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Jun 14, 12:16 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
116 PM CDT MON JUN 14 2010

TXZ031-037-141845-
DICKENS-MOTLEY-
116 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR DICKENS  AND MOTLEY  COUNTIES...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MATADOR...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

JAMES
Special weather statement, Jun 14, 12:18 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
118 PM CDT MON JUN 14 2010

TXZ035-041-141845-
LUBBOCK-LYNN-
118 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR LYNN  AND LUBBOCK  COUNTIES...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES NORTH OF TAHOKA...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

The radar

The Lubbock radar (KLBB), 80 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind, 1 heavy rain, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Terry

When
June 14, 12:52 PM CST
Where
Terry County, 9 mi E of Wellman
Measured
1 in hail
Reported by
Public
Coordinates
33.050, -102.275

The public reported quarter size hail along Farm to Market Road 403 east of Wellman.

Thunderstorm Wind, Lynn

When
June 14, 1:20 PM CST to 1:46 PM CST
Where
Lynn County, 1.61 mi SSE of Tahoka T Bar Arpt to Wilson
Measured
73 kt (84 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
33.161, -101.805

A swath of damaging thunderstorm winds accompanied a high-precipitation supercell from near Tahoka to Wilson. Damage initially occurred around 13:20 CST when a large section of wall was blown in at a warehouse and several well-built fences were destroyed on the west side of Tahoka. By 13:25 CST, a 32,000 pound semi-truck was blown over along U.S. Highway 87 north of Tahoka. A church located just east of the highway north of Tahoka additionally sustained major roof damage. At 13:43 CST, the Texas Tech University West Texas Mesonet site northeast of Tahoka measured a thunderstorm wind gust of 65 mph. A VORTEX II mobile mesonet recorded a 84 mph gust southwest of Wilson at 13:44 CST. A second mobile mesonet measurement of 78 mph was recorded in Wilson at 13:46 CST. Multiple long-lived gustnadoes were observed by VORTEX II crews along the gust front. Local officials reported that at least five utility poles were snapped near the ground west of Wilson, and that electricity outages persisted through 01:00 CST on the 15th at a number of residences near Wilson. Otherwise, damage in Wilson was largely limited to downed tree branches. No injuries were reported.

Heavy Rain, Lynn

When
June 14, 1:20 PM CST to 3:30 PM CST
Where
Lynn County, Tahoka
Reported by
Mesonet
Coordinates
33.180, -101.780

A series of severe thunderstorms impacted portions of central Lynn County between 13:30 CST and 15:30 CST on the 14th. These storms produced heavy rainfall that resulted in minor street and highway flooding. The Texas Tech University West Texas Mesonet site near Tahoka measured 3.17 inches of rainfall during the event.

Hail, Lynn

When
June 14, 1:20 PM CST to 1:25 PM CST
Where
Lynn County, Tahoka to 3.61 mi NNE of Tahoka
Measured
1 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
33.180, -101.780

The public reported that quarter size hail was accompanied by damaging winds in Tahoka. Newspaper articles and local agricultural officials noted that the wind-blown hail severely damaged a number of cotton crops northeast of Tahoka.

Tornado, Lynn

When
June 14, 1:40 PM CST to 1:41 PM CST
Where
Lynn County, 2.07 mi S of Wilson to 2 mi S of Wilson
Rating
EF0
Path length
0.2 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
33.290, -101.733

Veteran storm chasers and VORTEX II photographed a brief and weak tornado in open farmland southwest of Wilson. The tornado developed beneath a broad high-precipitation mesocyclone and on the nose of intense rear flank outflow. One storm chaser reported that airborne gravel and crop debris hit his car as he drove near the tornado. Although widespread wind damages resulted from the parent supercell thunderstorm's outflow, no damages were attributed to the tornado.

Hail, Lubbock

When
June 14, 1:52 PM CST to 2:22 PM CST
Where
Lubbock County, Reese Vlg to 6 mi NW of New Deal
Measured
1.75 in hail
Crop damage
$125,000
Reported by
Trained Spotter
Coordinates
33.600, -102.020

Large hail that ranged in size from quarters to golfballs fell in Reese Center between 13:52 CST and 14:02 CST. The hail then extended northeastward along a swath as the parent thunderstorm tracked over northern Lubbock County. Around 14:10 CST, 1,000 acres of cotton were heavily damaged near Shallowater. Half dollar size hail also was reported at 14:22 CST northwest of New Deal.

Lightning, Lynn

When
June 14, 2:00 PM CST
Where
Lynn County, Tahoka
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.180, -101.780

Local newspapers and utility officials reported that a lightning strike on a home in Tahoka resulted in a ruptured natural gas line beneath the home. The leak was detected and repaired without incident, but crews reported that a small hole and burn mark were present in the gas pipe when it was replaced the next day. Other electronics and appliances inside the home were additionally destroyed by the lightning strike.

Hail, King

When
June 14, 2:15 PM CST
Where
King County, 10 mi W of Guthrie
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.620, -100.504

A National Weather Service cooperative observer reported quarter size hail west of Guthrie.

Hail, Lynn

When
June 14, 2:16 PM CST
Where
Lynn County, Tahoka
Measured
1 in hail
Reported by
Public
Coordinates
33.180, -101.780

The public reported quarter size hail in Tahoka as the second in a series of thunderstorms impacted that community.

Hail, Hale

When
June 14, 2:30 PM CST to 3:31 PM CST
Where
Hale County, 5 mi WNW of Abernathy to Plainview
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.858, -101.930

A long-lived thunderstorm produced a swath of large hail from northwest of Abernathy to Plainview. The storm, which originated over northwestern Lubbock County, reportedly produced quarter size hail west-northwest of Abernathy at 14:30 CST. Quarter to golfball size hail was additionally reported as the storm impacted areas of Interstate 27 near Hale Center and south of Plainview between 15:06 CST and 15:22 CST. By 15:29 CST to 15:31 CST, golfball size hail was reported in Plainview proper. No significant damages were reported.

Hail, Yoakum

When
June 14, 2:48 PM CST to 2:52 PM CST
Where
Yoakum County, 6 mi NW of Plains
Measured
1 in hail
Crop damage
$75,000
Reported by
Public
Coordinates
33.241, -102.903

Local farmers reported that large hail destroyed 640 acres of cotton northwest of Plains. Event time is estimated based on Doppler radar.

Hail, Lynn

When
June 14, 2:53 PM CST
Where
Lynn County, Tahoka
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.180, -101.780

Hail, Hockley

When
June 14, 2:55 PM CST
Where
Hockley County, 6 mi NNW of Levelland
Measured
1 in hail
Reported by
Public
Coordinates
33.660, -102.410

Quarter size hail was reported north-northwest of Levelland.

Hail, Lynn

When
June 14, 3:01 PM CST
Where
Lynn County, Tahoka
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.180, -101.780

Storm chasers reported quarter size hail in Tahoka at 15:01 CST. This was the third severe storm to impact Tahoka since around 13:30 CST.

Thunderstorm Wind, Lamb

When
June 14, 3:23 PM CST to 3:29 PM CST
Where
Lamb County, 6 mi S of Olton to 2.7 mi SSE of Olton
Measured
66 kt (76 mph) measured gust
Property damage
$150,000
Reported by
Mesonet
Coordinates
34.093, -102.130

The Texas Tech University West Texas Mesonet site south of Olton recorded thunderstorm wind gusts of 76 mph and 75 mph at 15:23 CST and 15:29 CST respectively. These winds occurred as a severe thunderstorm quickly moved northeastward over extreme western Hale County. The outflow winds spread northwestward and impacted portions of eastern Lamb County near Olton. Eye-witness accounts suggest that gustnadoes may have spun-up along the gust front as it raced north-northwestward in advance of the parent anticyclonic (left) splitting storm. The winds, or perhaps an associated gustnado, caused significant damage at a residence in the community of Correy. Stucco siding and roof shingles were blown off of the structure. The U.S. Department of Agriculture additionally reported that a center pivot irrigation system also was destroyed. No injuries were reported.

Hail, Hale

When
June 14, 3:30 PM CST to 3:42 PM CST
Where
Hale County, 3 mi WSW of Halfway to 4 mi N of Halfway
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.163, -101.999

Multiple reports of golfball size hail were received from the Halfway vicinity from both local emergency management officials and the National Severe Storms Laboratory SHAVE project. No damage was reported.

Hail, Swisher

When
June 14, 3:50 PM CST
Where
Swisher County, 10 mi WSW of Kress
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
34.315, -101.912

A swath of golfball size hail accompanied a storm northeastward from the Halfway community in northwestern Hale County over portions of southwestern Swisher County. Golfball size hail was reported west-southwest of Kress at 15:50 CST. The report was relayed by the National Severe Storms Laboratory SHAVE project.

Hail, Swisher

When
June 14, 3:55 PM CST to 4:23 PM CST
Where
Swisher County, 8 mi SE of Tulia to 16 mi NE of Tulia
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
34.448, -101.671

Another severe thunderstorm tracked northeastward from central Hale County over the central and eastern portions of Swisher County. This storm produced a swath of quarter size hail from southeast of Tulia to northeast of the city per reports from the National Severe Storms Laboratory SHAVE project.

Hail, Kent

When
June 14, 5:52 PM CST
Where
Kent County, Jayton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.250, -100.580

Law enforcement officials reported penny size hail accompanied by thunderstorm wind gusts estimated between 50 mph and 60 mph.

Thunderstorm Wind, Kent

When
June 14, 5:55 PM CST
Where
Kent County, 1 mi SSE of Jayton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.237, -100.573

The Texas Tech University West Texas Mesonet site measured a 58 mph thunderstorm wind gust near Jayton. The winds were accompanied by small hail. No damages were reported.

Hail, Stonewall

When
June 14, 6:38 PM CST
Where
Stonewall County, Peacock
Measured
0.75 in hail
Reported by
Public
Coordinates
33.180, -100.400

Thunderstorm Wind, Stonewall

When
June 14, 6:45 PM CST to 6:50 PM CST
Where
Stonewall County, 3 mi NE of Aspermont
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.193

A Texas Tech University West Texas Mesonet site near Aspermont recorded thunderstorm wind gusts up to 64 mph. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242496, 242506, 243548, 243549, 243521, 243531, 243599, 243541, 243533, 243535, 243620, 243534, 243536, 243537, 243538, 243540, 243617, 243619, 243542, 243543, 243544, 243547.